Too much serotonin, symptoms and treatment

Too much serotonin causes serotonin syndrome. This is a condition about which not as much is known as about a serotonin deficiency. The use of certain medications is often the cause. It is more common in women, and both children and adults can get it. The symptoms are diverse and often also belong to other diseases, which means that too much serotonin is not always recognized. Sometimes it can be reduced yourself, but treatment is often necessary. In severe cases it can even be fatal.

What is serotonin?

Our body is controlled from the brain. This requires communication in the brain. This communication takes place through neurotransmitters. A neurotransmitter is a signaling substance. This substance ensures that impulses are transferred between cells. In addition to the well-known neurotransmitters dopamine and adrenaline, serotonin is also a neurotransmitter.
To produce serotonin, the body needs proteins. Proteins are obtained from food. These are broken down into amino acids. One of these amino acids is tryptophan. Tryptophan is converted to 5-Hydroxytryptophan. Then it is the brain and liver that convert 5-Hydroxytryptophan into serotonin.
Serotonin affects our mood, sleep, emotions, appetite, memory and self-confidence. A deficiency or excess of serotonin disrupts these processes.

Too much or a shortage

A deficiency or excess of serotonin can occur for various reasons. In most cases there is a shortage. This often occurs as a result of stress: this is almost the main cause. In addition, a magnesium deficiency, an eating disorder or a vitamin B3 and B6 deficiency can also cause a serotonin deficiency. People with a deficiency are more likely to be depressed, sleep poorly, feel restless and agitated and have a low pain threshold.

Causes

Too much serotonin is less known. We also call this the serotonin syndrome. The cause can often be found in the use of medication. In particular, medications for Parkinson’s, for headaches (migraines) and for depression increase the amount of serotonin. In most cases it is a combination of medications that causes an excess of serotonin. But it can also occur from the use of just one medication.
In less common cases, the cause can be found in the use of certain foods. There are tryptophan-containing foods that increase serotonin. This is often used to supplement a shortage, thereby increasing production. But in other cases there is too much serotonin. This is especially known for soy and ginseng. Soy comes from the soy bean. Ginseng comes from roots of the panax genus. Also st. John’s wort can increase serotonin levels. It should be noted that serotonin syndrome is rarely caused by diet. If this is the case, it is often due to a combination with the use of serotonin-enhancing medications or an increased sensitivity to serotonin.
It is remarkable that too much serotonin mainly occurs in women. Nearly 80 percent of all cases involve women. It can occur in both children and adults.

Symptoms

Not everyone with too much serotonin shows the same symptoms. The following symptoms occur most often:

  • Confusion, often also confused behavior, drowsiness
  • Restless behavior or nervousness
  • Flattened emotions
  • Children are often extremely busy in their behavior
  • Problems sleeping, often insomnia
  • Nausea and/or vomiting
  • Diarrhea, watery stools
  • Incontinent, bedwetting, difficulty holding stools
  • Sweating more often
  • Increased or decreased muscle tension, spasticity
  • Cramping of the jaw muscles, jaw clenching
  • Blood clotting problems, high blood pressure or low blood pressure
  • Fast or slower breathing, staggered breathing, shortness of breath
  • Too fast heart rate, palpitations, heart rhythm disorder
  • Decreased kidney function
  • Disruption of metabolism
  • If no action is taken, death can follow

 

Lower serotonin

In case of mild complaints, serotonin itself can be reduced. This is done by first avoiding foods that could increase serotonin. Soy products, ginseng, bananas, seeds, etc. all contain tryptophan. There are nutritional supplements that indicate that they will lower serotonin, but it is better to go to the doctor if you have real complaints. It is also better to discuss with your doctor whether it is possible to stop or adjust any medication use if these medications are the cause.

Therapy

The doctor will first look at what causes the serotonin syndrome. If this is a specific medication use, it will be examined whether this can be adjusted. In severe cases, a medication is prescribed that lowers serotonin in the body. In addition, the treatment will consist of replenishing body fluids, possibly lowering fever, reducing muscle tension and treating other complaints. Some patients retain a number of complaints such as fatigue or irritability even after treatment. There is very little that can be done about this. In most cases, these complaints are not too bad.